Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 159, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2021, 3:13 PM MST for Pima County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 3:13 PM MST (22:13 UTC)
- Expired
- Aug 28, 2021, 4:00 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:40 PM MST | TSTM WND DMG | 13 Sse Tucson, AZ | POWER POLE DOWN AT HOUGHTON RD AT DAWN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
382 WUUS55 KTWC 282213 SVRTWC AZC019-282300- /O.NEW.KTWC.SV.W.0159.210828T2213Z-210828T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 313 PM MST Sat Aug 28 2021 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 400 PM MST. * At 312 PM MST, a severe thunderstorm was located near Saguaro National Park East, or 16 miles east of Davis-Monthan Air Force Base, moving west at 5 to 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Eastern Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3223 11046 3203 11050 3201 11087 3234 11071 TIME...MOT...LOC 2212Z 109DEG 6KT 3217 11059 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Meyer
1 follow-up statement
532 WWUS55 KTWC 282233 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 333 PM MST Sat Aug 28 2021 AZC019-282300- /O.CON.KTWC.SV.W.0159.000000T0000Z-210828T2300Z/ Pima- 333 PM MST Sat Aug 28 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR EAST CENTRAL PIMA COUNTY... At 332 PM MST, a severe thunderstorm was located from near Vail to Saguaro National Park East, or 12 miles east of Davis-Monthan Air Force Base, moving west at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Eastern Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3223 11046 3203 11050 3201 11087 3234 11071 TIME...MOT...LOC 2232Z 105DEG 7KT 3218 11066 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Meyer
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:33 AM MST, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 28, 9:33 AM MST, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 933 AM MST Sat Aug 28 2021 .SYNOPSIS... Scattered afternoon showers and storms are expected each afternoon and evening this weekend. Early next week an increase in storm activity is forecast as tropical moisture moves into the area and lingers through mid to late in the week. Concerns for heavy rainfall leading to flash flooding will also rise as a result. && .DISCUSSION...The 12Z KTWC sounding came in with 1.3 inches precipitable water and a little convective inhibition to fight through late morning. Plenty of insolation should easily manage storms near the mountains by early afternoon, with some support for valley storms along outflows. Above average shear environment for SE AZ could make a few of the storms interesting with potentially more organized storm outflows and blowing dust issues late afternoon into early evening. Current forecast handles this pretty well, with best chances for Tucson metro between 3pm and 6pm. && .AVIATION...Valid through 29/12Z. Isolated to scattered SHRA/TSRA develop this afternoon continuing into the evening hours, with cloud bases down around 8k-12k ft MSL. MVFR conditions and mountain-top obscurations near TSRA, along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an easterly direction and generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms are expected for much of the forecast area through the weekend. Moisture increases further next week allowing for even better rain chances, potentially becoming heavy at times. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms gusts. && .PREV DISCUSSION... /issued 234 AM MST Sat Aug 28 2021/ Through Monday, weak ridging will remain situated over the southwest U.S. as weak troughs pass well to our north across the PacNW and Great Basin. Temps won't be quite as hot as we have seen the past few days but will still remain near to slightly above normal. Isolated to scattered storms are expected each afternoon with potential for some storms to linger into the late evening hours each night. These days are expected to be fairly average in terms of storm impacts with isolated strong to severe storms carrying potential to produce damaging wind gusts and localized flash flooding issues. Monday will be the transition day as we move into a more active period with moisture levels and storm chances beginning to rise. The ridge will shift eastward Tuesday as a trough approaches the West Coast which will shift our flow to a more southerly direction. This will facilitate moisture associated with Hurricane Nora to work northward into the area through mid to late next week. This deep moisture along with remnants of Nora and an approaching shortwave trough off the southern California coast look to all work together to increase widespread storm chances and elevate flash flood concerns by mid next week. Most active days still look to be Tuesday into Wednesday for our area with even some indication that Thursday could also be a very active day. As the track of the remnants of Nora becomes more clear so will the details on timing and location of highest flash flood potential. In terms of strong winds associated with the Nora remnants, we are not anticipating any winds high enough to cause impacts outside of thunderstorm activity. Latest ensemble runs still showing significant differences in handling this system which would have large effects on local impacts. EPS remains the wetter solution for southeast AZ in comparison with the GEFS, keeping the moisture plume focused over Arizona. GEFS also shows Nora weakening more quickly over Baja with the associated moisture plume focused further west across southern CA and western AZ. Later next week the deeper moisture looks to be pulled northward into UT/CO by a northern stream trough allowing southern AZ to transition back into a more normal monsoonal weather pattern. Stay tuned for more details and keep the weather in mind when making plans for next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Guillet/Howlett/Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 2:34 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021
AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.
This includes Route 82 between mile markers 3 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZellSpecial weather statement, Aug 28, 2:42 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sat Aug 28 2021
AZZ504-507-513-282230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
242 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 330 PM MST...
At 242 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sonoita, or 18 miles southwest of Benson, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vail and Corona De Tucson.
This includes the following highways...
Interstate 10 between mile markers 277 and 285.
Route 83 between mile markers 37 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3186 11047 3173 11054 3174 11094 3210 11074
TIME...MOT...LOC 2142Z 115DEG 8KT 3182 11059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 27, 5:04 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 27, 5:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Aug 28, 3:54 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 28, 2:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 28, 2:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 28, 3:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 28, 3:49 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 28, 3:53 PM MST | Dust Storm Warning | TWC | Pima | 52 min |
| Aug 28, 3:57 PM MST | Flash Flood Warning | TWC | Santa Cruz | 108 min |
| Aug 28, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 28, 4:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 28, 4:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 28, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 28, 4:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 28, 4:26 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 28, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Aug 28, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 28, 4:34 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 116 min |
| Aug 28, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 28, 4:47 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 118 min |
| Aug 28, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 62 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.